Carbidopa/levodopa withdrawal symptoms

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
Restless in Chico
Posts: 2
Joined: Sat May 18, 2013 1:57 am

Carbidopa/levodopa withdrawal symptoms

Postby Restless in Chico » Sat May 18, 2013 4:04 am

I have been on Carbidopa/levodopa for over two years. For the last six months I have experienced rebound from the drug while I tired to see if acupuncture would help. (It did provide me with some relief.) My doctor is switching my meds to the Neupro patch. I am on my fourth day with the patch and I am experiencing some benefits from the patch. my concern is how best to come off carbidopa/levodopa? I can't find anything about withdrawal from caridopa/levodopa except for Neuroleptic Malignant Syndrome (NMS). Is there other concerns that I should watch out for. I am already down by half as I no longer wake in the middle of the night and need to take another pill.

ViewsAskew
Moderator
Posts: 15214
Joined: Thu Oct 28, 2004 6:37 am
Location: Chicago

Re: Carbidopa/levodopa withdrawal symptoms

Postby ViewsAskew » Sat May 18, 2013 4:11 am

You were a LUCKY person to get that much time out of carbidopa/levadopa without rebound or augmentation!

As I understand it, you should be able to stop it cold turkey. We're not usually taking high doses that PD patients take. But, I'd write to Dr Buchfuhrer and ask. He maintains the So Co RLS site - rlshelp.org. He has thousands of responses to patient inquiries. You could search the site and see if he answered it, or you could just write to him and ask. If you do write, let us know what he says.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Restless in Chico
Posts: 2
Joined: Sat May 18, 2013 1:57 am

Re: Carbidopa/levodopa withdrawal symptoms

Postby Restless in Chico » Sat May 18, 2013 2:41 pm

Sorry, I am new to these discussion boards, the above was my first posting. How do I get to the So Co RLS site?

jakesmom
Posts: 353
Joined: Sat Feb 09, 2013 11:01 am

Re: Carbidopa/levodopa withdrawal symptoms

Postby jakesmom » Sat May 18, 2013 4:59 pm

Welcome to the site.

The web site they are referring to is below.


http://www.rlshelp.org

badnights
Moderator
Posts: 4858
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Carbidopa/levodopa withdrawal symptoms

Postby badnights » Sun May 19, 2013 9:56 pm

If you are only rebounding and not augmenting, you might be OK, and it sound like you are. Some people find that withdrawing from levo-carb causes their symptoms to get worse, temporarily, but that might be restricted to people who augment from the drug.
Beth - Wishing you all restful sleep tonight
WED/RLS AUGMENTATION:
viewtopic.php?f=5&t=6532&p=61601#p61601
Discussion Board Moderator's posts don't reflect the RLS Foundation's opinion & are not medical advice

Caitrin
Posts: 28
Joined: Thu Nov 05, 2009 2:49 am
Location: New Jersey

Re: Carbidopa/levodopa withdrawal symptoms

Postby Caitrin » Mon Jan 22, 2018 12:55 pm

Three weeks ago was bedridden with acute bronchitis and due to long periods of inactivity increased my usual once daily 50/250 ml. carbidopa/levodopa to half pill in a.m. and then another in afternoon for a total of two/day. Now that I am feeling a bit better and can be on my feet half the day I cannot taper the C/L to one/day. I am absolutely miserable a.nd fear waking up in middle of night thus taking another half pill which takes another hour to kick in. I live in New Jersey and none of the doctors will dispense opioids which I used two years ago for severe sciatic pain. I would appreciate any advice or suggestions and if someone knows of an RLS specialist in NJ please give me name of the physician. My primary is clueless. Many thanks.

badnights
Moderator
Posts: 4858
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Carbidopa/levodopa withdrawal symptoms

Postby badnights » Wed Jan 24, 2018 8:52 am

Oh I feel for you! Quick answer, but hopefully some other people will provide more advice, is to quit for 10 days, clean it out of you and let your body re-set. Then you'll probbaly be able to resume at the original dose, or lower. To quit, you need to clear your calendar - don't expect to be able to do anything for 3 or 4 days at least, the whole 10 would be best to take off work and not expect anything of yourself.

With dopamine-type meds, there really is no other way. It's much easier, not so much torture, if you have an opioid. But not essential.

Instead of resuming on a dopamine med, though, ask your doctor if you can try Horizant, or if that's too expensive, pregabalin/Lyrica or gabapentin/Neurontin. Those are all alpha2- delta meds used for WED/RLS.

And soon as posisble get your ferritin levels checked. Regular people can have levels of 20 but WED/RLS people need much more - at least 75, oreferably 100.
Beth - Wishing you all restful sleep tonight
WED/RLS AUGMENTATION:
viewtopic.php?f=5&t=6532&p=61601#p61601
Discussion Board Moderator's posts don't reflect the RLS Foundation's opinion & are not medical advice

ViewsAskew
Moderator
Posts: 15214
Joined: Thu Oct 28, 2004 6:37 am
Location: Chicago

Re: Carbidopa/levodopa withdrawal symptoms

Postby ViewsAskew » Thu Jan 25, 2018 9:13 pm

How far are you able to travel? While not that close, there are Quality Care Centers in Maryland, Massachusetts, and Connecticut. In the General section of the board, toward the top of the list, there is a post about favorite doctors. I seem to recall someone listed a doctor in New York City that they felt was good. Would that be doable for you?
Ann - Take what you need, leave the rest



Managing Your RLS



Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Caitrin
Posts: 28
Joined: Thu Nov 05, 2009 2:49 am
Location: New Jersey

Re: Carbidopa/levodopa withdrawal symptoms

Postby Caitrin » Fri Jan 26, 2018 3:54 pm

My husband continues to give me a 50 ml. tramadol each day until I see my primary next Tuesday. He has lived through this terrible disease with me for 30+ years. He had an ileostomy late Sept. and was in hospital 9 weeks. He is able to drive me to doctors' appointments. Soon he will have his left hip replaced and should be able to walk without walker. Things will get better for us both. I need name of doctor in NYC please. Many thanks, Caitrin in northwest NJ.

ViewsAskew
Moderator
Posts: 15214
Joined: Thu Oct 28, 2004 6:37 am
Location: Chicago

Re: Carbidopa/levodopa withdrawal symptoms

Postby ViewsAskew » Mon Jan 29, 2018 6:22 am

If you need to find this info again, we have a thread in the General section that lists people's favorite doctors. Here is what I found for New York.

Montifore Hospital
Neurology Department
Bronx, New York

I mostly work with the peds department (my 8-year-old daughter is the RLS sufferer) She sees wonderful doctors there. But I have also had the opportunity to work with the adult department of Neurology (they directed me to Peds) They too are fantastic and very open minded and will not dismiss RLS
Ann - Take what you need, leave the rest



Managing Your RLS



Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 1 guest